Alert archive / Washington / Flood Watches in 2016
Flood Watch 4, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at Oct 19, 2016, 10:57 AM PDT for Chelan County, Douglas County, Washington. It took effect at Oct 20, 2016, 12:00 AM PDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2016, 10:57 AM PDT (17:57 UTC)
- In effect from
- Oct 20, 2016, 12:00 AM PDT
- Expired
- Oct 20, 2016, 10:44 PM PDT
- In force
- 23 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Chelan County, WA, Douglas County, WA
The radar
The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WGUS66 KOTX 191757 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 1057 AM PDT WED OCT 19 2016 ...ANOTHER ROUND OF MODERATE TO HEAVY RAIN TONIGHT AND TOMORROW INCREASES THE THREAT OF MUD SLIDES ALONG THE EAST SLOPES OF THE CASCADES... WAZ041-042-200200- /O.NEW.KOTX.FA.A.0004.161020T0700Z-161021T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT... CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN... CONCONULLY 1057 AM PDT WED OCT 19 2016 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES. * FROM LATE TONIGHT THROUGH THURSDAY EVENING * ANOTHER BATCH OF MODERATE TO HEAVY RAIN WILL IMPACT THE EAST SLOPES OF THE CASCADES WEDNESDAY NIGHT INTO THURSDAY AFTERNOON. ADDITIONAL RAIN OF 1 TO 2 INCHES IS FORECAST IN THE WESTERN PORTIONS OF CHELAN AND OKANOGAN COUNTIES WITH LOCALLY HIGHER AMOUNTS NEAR THE CREST. LOCATIONS OF GREATEST CONCERN ARE NEAR RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA...STEHEKIN... HOLDEN VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER. SNOW LEVELS WILL INITIALLY START OFF NEAR 5500 FEET WEDNESDAY NIGHT BEFORE RISING TO 7000 TO 8000 FEET ON THURSDAY. THIS ADDITIONAL RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN OVERTOP AND WASH OUT ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
4 follow-up statements
015 WGUS66 KOTX 200111 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 611 PM PDT WED OCT 19 2016 ...ANOTHER ROUND OF MODERATE TO HEAVY RAIN WEDNESDAY NIGHT AND THURSDAY INCREASES THE THREAT OF MUD SLIDES ALONG THE EAST SLOPES OF THE CASCADES... WAZ041-042-201400- /O.CON.KOTX.FA.A.0004.161020T0700Z-161021T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT... CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN... CONCONULLY 611 PM PDT WED OCT 19 2016 ...FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT PDT WEDNESDAY NIGHT THROUGH THURSDAY EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE AREA. * FROM MIDNIGHT PDT TONIGHT THROUGH THURSDAY EVENING * ANOTHER BATCH OF MODERATE TO HEAVY RAIN WILL IMPACT THE EAST SLOPES OF THE CASCADES WEDNESDAY NIGHT INTO THURSDAY AFTERNOON. ADDITIONAL RAIN OF 1 TO 2 INCHES IS FORECAST IN THE WESTERN PORTIONS OF CHELAN AND OKANOGAN COUNTIES WITH LOCALLY HIGHER AMOUNTS NEAR THE CREST. LOCATIONS OF GREATEST CONCERN ARE NEAR RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA... STEHEKIN...HOLDEN VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER. SNOW LEVELS WILL INITIALLY START OFF NEAR 5500 FEET WEDNESDAY NIGHT BEFORE RISING TO 7000 TO 8000 FEET ON THURSDAY. THIS ADDITIONAL RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN OVERTOP AND WASH OUT ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
808 WGUS66 KOTX 201252 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 552 AM PDT THU OCT 20 2016 ...MODERATE TO HEAVY RAINS WILL CONTINUE TODAY AND INTO THIS EVENING IN THE EAST SLOPES OF THE NORTH CASCADES... WAZ041-042-210300- /O.CON.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT... CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN... CONCONULLY 552 AM PDT THU OCT 20 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE AREA. * THROUGH THIS EVENING * MODERATE TO HEAVY RAIN WILL CONTINUE TO IMPACT THE EAST SLOPES OF THE NORTH CASCADES THROUGH THIS AFTERNOON FOLLOWED BY A ROUND OF LOCALLY HEAVY RAIN SHOWERS THIS EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS FORECAST ACROSS WESTERN PORTIONS OF CHELAN AND OKANOGAN COUNTIES. LOCATIONS OF GREATEST CONCERN ARE NEAR RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA... STEHEKIN...HOLDEN VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER. THIS ADDITIONAL RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN OVERTOP AND POTENTIALLY WASH OUT ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
502 WGUS66 KOTX 201753 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 1053 AM PDT THU OCT 20 2016 ...MODERATE TO HEAVY RAINS WILL CONTINUE INTO LATE AFTERNOON THEN BECOME MORE LOCALIZED ALONG THE CREST THIS EVENING... WAZ041-042-210600- /O.CON.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT... CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN... CONCONULLY 1053 AM PDT THU OCT 20 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE AREA. * THROUGH THURSDAY EVENING * MODERATE TO HEAVY RAIN WILL CONTINUE TO IMPACT THE EAST SLOPES OF THE NORTH CASCADES THROUGH 3PM THIS AFTERNOON. STEADY RAIN WILL END BUT LOCALIZED HEAVY RAIN BANDS WILL CONTINUE ALONG THE CREST THIS EVENING. THE CREST HAS ALREADY RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN WITH AMOUNTS BETWEEN HALF AN INCH AND ONE INCH EXTENDING TOWARD THE HIGHWAY 97 CORRIDOR. ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH WILL BE POSSIBLE THROUGH THIS EVENING. LOCATIONS OF GREATEST CONCERN ARE NEAR RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA... STEHEKIN...HOLDEN VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER AND LEAVENWORTH. THIS ADDITIONAL RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN OVERTOP AND POTENTIALLY WASH OUT ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
342 WGUS66 KOTX 210544 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 1044 PM PDT THU OCT 20 2016 WAZ041-042-210645- /O.CAN.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 1044 PM PDT THU OCT 20 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON HAS BEEN CANCELLED. RAIN HAS ENDED ALONG THE EAST SLOPES OF THE CASCADES EXCEPT FOR LOCALLY NEAR THE CASCADE CREST. THUS THE FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Oct 19, 10:57 AM PDT, 0 minutes earlier.
Area forecast discussion, Oct 19, 10:57 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1057 AM PDT Wed Oct 19 2016
.SYNOPSIS...
High pressure will move in today, giving us a dry day with light
winds and patchy fog. But the break in the wet weather will be short-
lived, as another Pacific storm spreads moderate to heavy rain
across the area tonight into Thursday evening. Light showers will
linger over the Inland Northwest Friday and Friday night, before
another dry day is possible for Saturday. Then mild and showery
weather will persist from Sunday into early next week.
&&
.DISCUSSION...
A flood watch has been issued for the East Slopes of the Cascades
including all of Chelan county with another round of rain expected
on saturated ground tonight into Thursday. Snow levels will
initially start off near 5500 feet resulting in snow over
Washington and Rainy passes before rising to 7000 feet Thursday
morning. More information on this coming in the afternoon
discussion.
For the rest of today forecast looks on track. A few forecast
changes were made earlier to extend the stratus into the afternoon
for the northern valleys where the stratus layer is deep and
covering the area. For the Spokane area clearing is imminent with
southerly boundary layer winds bringing in drier air from the
south. JW
&&
.AVIATION...
18Z TAFS: The southern edge of the stratus layer as of 1730z was
near the KGEG-KSFF TAF sites. Southerly boundary layer winds will
bring clearing skies from the south with VFR conditions expected
by 1830z. The stratus will linger into the afternoon for the
northern valleys. Overnight the weather scenario will transition
from the ridge to one dominated by the next moist system moving
into the region. Expect lowering CIGS as rain increases with MVFR
conditions expected to develop at KGEG/KSFF/KCOE TAF sites and
possibly KMWH/KEAT depending on rain intensity. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 43 54 42 54 40 / 0 80 100 70 20 10
Coeur d'Alene 52 41 52 41 53 40 / 0 70 100 90 20 20
Pullman 54 43 56 43 56 41 / 0 20 90 80 30 60
Lewiston 60 46 59 47 60 45 / 0 10 70 60 30 70
Colville 51 41 52 38 54 39 / 0 90 100 20 10 20
Sandpoint 50 39 46 40 52 39 / 0 70 100 80 20 20
Kellogg 49 38 48 42 51 39 / 0 30 100 90 30 70
Moses Lake 58 46 61 39 58 40 / 0 80 80 10 10 10
Wenatchee 57 44 59 42 56 40 / 0 80 90 10 10 20
Omak 56 43 59 37 54 38 / 0 90 90 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch from late tonight through Thursday evening for East
Slopes Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Oct 19, 6:02 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 602 AM PDT WED OCT 19 2016 IDZ001>004-026-027-WAZ031>038-041-043-044-201315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 602 AM PDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-201315- EAST SLOPES NORTHERN CASCADES- 602 AM PDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WET WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE CASCADES THIS EVENING AND PERSIST THROUGH MOST OF THE NIGHT. SNOW LEVELS WILL INITIALLY BE AROUND 5000 FEET AND ACCUMULATING SNOWS ARE EXPECTED ALONG THE NORTH CASCADE HIGHWAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WET WEATHER WILL PERSIST INTO THURSDAY EVENING WITH SNOW LEVELS RISING ABOVE 7000 FEET DURING THE DAY. SNOW IS STILL EXPECTED DURING THE MORNING OVER THE NORTH CASCADE HIGHWAY PASSES. OTHERWISE MORE MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR OVER WESTERN CHELAN AND OKANOGAN COUNTIES MAINLY NEAR THE CREST. THIS COULD RESULT IN ADDITIONAL MUDSLIDES ESPECIALLY NEAR ANY BURN SCARS.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.